Wilson County News
Savvy Senior blog blog header
Wilson County News • 1012 C St • Floresville • TX • 78114 • Ph: 830-216-4519 • Fax: 830-393-3219 • Email:
Thursday, Sep 18, 2014
Login
Not a subscriber? Click here.
Are you a WCN subscriber?
Set up your password.

 
E-Mail
Password
  Remember me
 
  Forgot password?
La Vernia News
Google
Google

Preview the Paper
Preview this week's Paper

Savvy Senior

Using herbal supplements




E-Mail this Story to a Friend
Print this Story

Disclaimer:
Jim Miller is responsible for this content, which is not edited by the Wilson County News or wilsoncountynews.com.
Jim Miller
May 29, 2013 | 1342 views | Post a comment

Dear Savvy Senior,

Are herbal supplements safe for seniors who are taking other prescription medications? I have a friend who swears by them, but I want to be sure before I take anything new.

Cautious Carol

Dear Carol,

Herbal supplements have become increasingly popular in recent years as millions of Americans are looking for natural and more affordable ways to improve their health. But, it’s important to know that many herbs can also cause side effects and can interact with prescription medications, especially if you have hypertension, diabetes, kidney disease, or liver problems.

While the Food and Drug Administration does regulate herbal supplements, they don’t get the same scientific scrutiny that medications do. Herbal supplement manufacturers do not have to get FDA approval, and they don’t have to prove a product’s safety and effectiveness before it’s marketed.

So, before you start taking any new supplement, no matter how natural or harmless it may seem, you need to talk to your doctor or pharmacist to make sure it’s safe for you.

In the meantime, here are a few popular herbs you should know about that can cause problems when taken with certain medications.

Aloe Vera: Used on your skin, aloe vera is perfectly safe. But taken orally as a laxative, it may interact with blood sugar-lowering medicines used to treat diabetes.

Ginger: A gram or so of powdered ginger can help ease nausea, but it can also interfere with anticoagulant (blood thinning) medications like warfarin and even aspirin. And, if taken in large quantities could interfere with cardiac, diabetes, and blood pressure meds.

Garlic: Marketed as a pill, capsule, or powder to lower blood pressure and cholesterol, garlic acts as a blood thinner. So, if you’re taking an anticoagulant, use with caution because garlic can make your blood too thin increasing the risk of excessive bleeding.

Ginkgo: Taken to help boost memory and prevent dementia, as well as treat a variety of other ailments, this popular supplement can also raise your risk of bleeding when combined with blood thinning medications. It can also counteract the blood pressure lowering effect of thiazide diuretic drugs and can interfere with anti-seizure medications and insulin used to treat diabetes.

Ginseng: Taken primarily to improve overall health and boost the immune system, this herb can reduce concentrations of the anticoagulant drug warfarin and can interact with some antidepressant medications too. People with diabetes should also use extra caution with ginseng if they are taking medicine to lower blood sugar.

Kava: Promoted as a treatment to curb anxiety and stress, kava has been reported to cause liver damage, including hepatitis and liver failure. It can also interfere with antipsychotic and Parkinson’s medications, can thin the blood and should not be taken with anticoagulants, and can cause drowsiness so it should not be taken in combination with any sedatives.

Licorice Root: Taken for ulcers, bronchitis, and sore throat, licorice root can cause high blood pressure and salt and water retention, raising the risk of heart problems. It can also thin the blood and should not be used with blood thinning drugs.

St. John’s wort: Marketed as an aid to treat depression, Saint John’s wort can reduce the effectiveness of a number of prescription medications including anticoagulants, antidepressants, seizure-control drugs, and certain cancer drugs.

Zinc: Taken as a defense against colds, excess zinc can cause nausea, vomiting, loss of appetite, stomach cramps, diarrhea, and headaches. It can also interact with a variety of prescription drugs, including antibiotics and hypertension meds.

To get more information on the safety, side effects, and effectiveness of these and many other herbal remedies, visit the Memorial Sloan-Kettering Cancer Center site on herbs, botanicals and supplements at mskcc-herbs.org, and see the National Center for Complementary and Alternative Medicine “Herbs at a Glance” Web page at nccam.nih.gov/health/herbsataglance.htm.

Jim Miller is a contributor to the NBC “Today” show and author of The Savvy Senior book. Send your senior questions to: Savvy Senior, P.O. Box 5443, Norman, OK 73070, or visit SavvySenior.org.
 
« Previous Blog Entry (May 22, 2013)
 


Your Opinions and Comments
Be the first to comment on this story!

You must be logged in to post comments:



Other Savvy Senior


Resource Links savvy senior
Savvy Senior blog bio side
 
^Top
  Copyright © 2014 Wilson County News. All rights reserved. Web development by Drewa Designs.
^Top